Nevada, 2010

Flash Flood and Damaging Wind in Nevada, August 17 to 19, 2010

August 17 to 19, 2010 · NWS VEF · 2 events in 1 county or zone

Monsoon moisture fueled scattered thunderstorms over the Mojave Desert. A few storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture fueled scattered thunderstorms over the Mojave Desert. A few storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 17, 1:40 PM PST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 17, 1:40 PM PST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT TUE AUG 17 2010

.SYNOPSIS...INCREASING MONSOON MOISTURE WILL CONTINUE TO SPREAD
ACROSS THE MOJAVE DESERT INTO WEDNESDAY...LEADING TO GREATER
THUNDERSTORM COVERAGE. AN AREA OF LOW PRESSURE MOVING ACROSS THE
NORTHERN GREAT BASIN WEDNESDAY NIGHT WILL THEN BRING DRY WESTERLY
FLOW AND DECREASED THUNDERSTORM CHANCES FOR THE END OF THE WEEK.
&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...ISOLATED THUNDERSTORM
ACTIVITY BEING CONFINED TO MAINLY MOHAVE AND CLARK COUNTIES THIS
AFTERNOON AS THE BEST INSTABILITY...NEGATIVE 5 OR SO...RESIDES OVER
THIS AREA PER SPC GUIDANCE. EXPECT ACTIVITY TO DECREASE OVERNIGHT
WITH THE ENDING OF THE DAYTIME HEATING HOWEVER WILL KEEP SLIGHT
CHANCE POPS ACROSS MUCH OF THE EASTERN PORTION OF THE CWA AS WEAK
DYNAMICS WILL STILL BE PRESENT. BY WEDNESDAY...BOTH THE NAM/GFS SHOW
THAT A VORT LOBE WILL ROTATE ACROSS THE EASTERN PORTION OF THE CWA
DURING THE DAY WHILE A SHORT WAVE TROUGH MOVES EAST ACROSS THE
PACNW. ASSOCIATED WEAK JET WITH THE TROUGH MAY ENHANCE CONVECTION
ACROSS LINCOLN COUNTY LATE IN THE DAY/INTO WEDNESDAY EVENING. THE
COMBINATION OF THE SHORT WAVE TO THE NORTH/VORT LOBE OVER THE
EAST/PRECIPITABLE WATER VALUES OF GREATER THAN 1.25 INCHES/NEG LI
ALL POINT TO A FAIRLY ACTIVE DAY FOR WEDNESDAY AFTERNOON/EVENING
WITH THE MAIN CONCERN BEING HEAVY RAINFALL. BY THURSDAY THE NORTHERN
TROUGH HAS SHIFTED EAST/VORT LOBE WELL OUT OF THE AREA...TO RESULT
IN AN DRIER WEST FLOW ALOFT...ESPECIALLY LINCOLN/CLARK/SAN
BERNARDINO COUNTIES AND WILL TRIM POPS BACK IN THESE AREAS. DRIER
FLOW TO THEN CONTINUE INTO FRIDAY WITH CONVECTION BEING CONFINED TO
MAINLY EAST OF THE CWA. DAYTIME TEMPERATURES WILL BE NEAR NORMAL BUT
DEBRIS CLOUDINESS MAY KEEP OVERNIGHT LOWS HIGHER THAN EXPECTED
ACROSS THE EAST AND AS MENTIONED IN THE PREV DISCUSSION...POINT
TEMPERATURES WILL BE GREATLY AFFECTED BY THE LOCATION AND TIMING OF
THUNDERSTORMS BOTH DAYS.

.LONG TERM...SATURDAY THROUGH TUESDAY...STILL LOOK FOR AN EVENTUAL
DRY SOUTHWEST FLOW BY THE END OF THE EXTENDED PERIOD...BUT BEFORE
THEN WILL NEED TO CONTEND WITH SOME POTENTIAL CONVECTION SATURDAY
THROUGH MONDAY IN THE SOUTHEAST PART OF THE CWA. THE GFS IN
PARTICULAR CONTINUES TO SHOW A PERIOD OF SOUTH FLOW AND GRABS HOLD
OF AMPLE MOISTURE AND BRINGS IT INTO MOHAVE COUNTY THIS WEEKEND. DID
INCREASE THE THUNDERSTORM COVERAGE THIS WEEKEND IN MOHAVE COUNTY TO
GO ALONG WITH THE GFS CONTINUED EMPHASIS ON THIS MOISTURE INFLUX. IT
IS NOT OUT OF THE QUESTION TO HAVE THE MOISTURE ADVECTION COVER MORE
AREAS TO THE NORTHWEST INTO CLARK AND LINCOLN COUNTIES...HOWEVER
WILL NOT JUMP THIS AS OF NOW. TEMPERATURES I LEFT ALONE AS GUIDANCE
SHOWS NO COMPELLING REASON TO CHANGE. TEMPERATURES SHOULD RUN AT OR
A LITTLE ABOVE NORMAL.
&&

.AVIATION...FOR MCCARRAN...THERE IS A POSSIBILITY FOR A THUNDERSTORM
TO MOVE THROUGH THE VALLEY THIS AFTERNOON OR EVENING. WILL NEED TO
WATCH THE MCCULLOUGH RANGE OR THE INTERSTATE 15 CORRIDOR AS THE
STORM MOTION WILL BE FROM THE SOUTHWEST. OUTFLOWS FROM NEARBY STORMS
WILL MORE LIKELY BE A FACTOR TO CONTEND WITH AND MAY NECESSITATE
AMENDMENTS TO THE TAF AS NEEDED. OUTSIDE OF THE CONVECTION
INFLUENCED AREAS EXPECT SOUTH WINDS AT 10 TO 20 KNOTS TODAY.
CEILINGS OUTSIDE OF THE STORMS...IF THEY EXIST...WILL BE PRIMARILY
HIGH LEVEL CLOUDS FROM STORM TOPS. CONVECTION WILL SUBSIDE AFTER
SUNSET AND WILL FIRE UP AGAIN WEDNESDAY AFTERNOON WHEN CHANCES FOR
STORMS IN THE VALLEY WILL BE BETTER. OF THE APPROACH CORRIDORS PEACH
SPRINGS WILL BE THE MOST LIKELY AFFECTED BY THUNDERSTORMS TODAY AND
WEDNESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL MAINLY FOLLOW DIURNAL DIRECTIONAL TRENDS...
WITH THE TYPICAL AFTERNOON AND EVENING INCREASE FROM THE SOUTH TO
SOUTHWEST WITH LOCAL GUSTS OF 15-20 KTS EXPECTED THROUGH WEDNESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE ACROSS THE MOJAVE DESERT
REGION THROUGH THIS EVENING AND AGAIN ON WEDNESDAY AFTERNOON.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 17, 1:34 AM PST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
234 AM PDT TUE AUG 17 2010

AZZ001>003-036-CAZ523>527-NVZ015>022-180700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
234 AM PDT TUE AUG 17 2010 /234 AM MST TUE AUG 17 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT...WITH THE GREATEST CHANCES SOUTH OF INTERSTATE 15.
ISOLATED FLASH FLOODING AND SEVERE WEATHER WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WITH THE POTENTIAL FOR SEVERE WEATHER AND
FLASH FLOODING ARE EXPECTED AGAIN WEDNESDAY. DRIER AIR WILL MOVE
IN THURSDAY AND FRIDAY...AND HAZARDOUS WEATHER IS NOT EXPECTED ON
THOSE DAYS. THUNDERSTORM CHANCES MAY RETURN OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

CAZ519>522-NVZ014-180700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
234 AM PDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Aug 17, 3:22 PM PST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
422 PM PDT TUE AUG 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HEAVY RAIN       11 SE US 93 AT KAISER B 34.48N 113.34W
08/17/2010  E0.75 INCH       MOHAVE             AZ   PUBLIC

            A PUBLIC REPORT OF AROUND AN INCH OF WATER COVERING US 93
            NEAR NOTHING.

0300 PM     FLASH FLOOD      MEADVIEW                36.00N 114.07W
08/17/2010                   MOHAVE             AZ   FIRE DEPT/RESCUE

            FIRE STATION 43 IN MEADVIEW REPORTED WATER AT LEAST 6
            INCHES DEEP FLOWING ON ROADS NEAR THE STATION. THEY ALSO
            REPORTED LATER THAT THE WATER WAS CLOSE TO TWO AND A HALF
            FEET DEEP AT ONE POINT.

0300 PM     HAIL             MEADVIEW                36.00N 114.07W
08/17/2010  E0.50 INCH       MOHAVE             AZ   FIRE DEPT/RESCUE

            FIRE STATION 43 IN MEADVIEW REPORTED HALF INCH DIAMETER
            HAIL FROM A THUNDERSTORM.

0302 PM     TSTM WND GST     MEADVIEW                36.00N 114.07W
08/17/2010  E60.00 MPH       MOHAVE             AZ   PUBLIC

            BOTH A MOTEL EMPLOYEE AND FIRE STATION 43 ESTIMATED 60
            MPH WIND GUSTS IN MEADVIEW FROM A THUNDERSTORM. THIS
            EVENT TIME IS ESTIMATED BASED ON RADAR.

0305 PM     TSTM WND DMG     MEADVIEW                36.00N 114.07W
08/17/2010                   MOHAVE             AZ   FIRE DEPT/RESCUE

            FIRE STATION 43 RELAYED A REPORT OF A ROOF TORN OFF OF A
            MOBILE HOME IN MEADVIEW.

0307 PM     HEAVY RAIN       WIKIEUP                 34.70N 113.62W
08/17/2010  E0.50 INCH       MOHAVE             AZ   DEPT OF HIGHWAYS

            ADOT REPORTED TWO TO THREE INCHES OF WATER WAS COVERING
            U.S. HIGHWAY 93 AT MILE MARKER 124.5 IN WIKIEUP. THE
            WATER WAS REPORTED OFF THE ROAD BY 354 PM.

0307 PM     HAIL             4 S MEADVIEW            35.94N 114.08W
08/17/2010  E0.50 INCH       MOHAVE             AZ   TRAINED SPOTTER

            A SPOTTER REPORTED DIME SIZE HAIL SOUTH OF MEADVIEW.

0400 PM     HEAVY RAIN       1 NNE MEADVIEW          36.01N 114.07W
08/17/2010  M2.76 INCH       MOHAVE             AZ   MESONET

            AN AUTOMATED ALERT GUAGE ON THE NORTH SIDE OF MEADVIEW
            MEASURED A STORM TOTAL OF 2.76 INCHES OF RAIN.

&&

STACHELSKI
Local storm report, Aug 17, 3:40 PM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 PM PDT TUE AUG 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND GST     NEEDLES AIRPORT         34.77N 114.62W
08/17/2010  M48.00 MPH       SAN BERNARDINO     CA   ASOS

            A 48 MPH WIND GUST WAS MEASURED AT THE NEEDLES AIRPORT
            FROM A THUNDERSTORM OUTFLOW.

&&

STACHELSKI

The radar

The Las Vegas radar (KESX), 18 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clark

When
August 17, 4:00 PM PST
Where
Clark County, 8.03 mi S of Alunite
Measured
45 kt (52 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.864, -114.930

Thunderstorm winds blew a big rig off U.S. Hwy. 95 near the Eldorado Dry Lake Bed.

Flash Flood, Clark

When
August 18, 9:25 PM PST to August 19, 12:00 AM PST
Where
Clark County, 19.1 mi WNW of Moapa to 18.5 mi WNW of Moapa
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.802, -114.933

NV Hwy. 168 was closed by flash flooding near the intersection of U.S. Hwy. 93.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250670, 250671.